Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 22, NWS Pendleton, OR

October 16, 20177 counties in Washington; Morrow County, Umatilla County, Oregon

NWS Pendleton, OR issued this wind advisory at Oct 16, 2017, 2:47 PM PDT for 7 counties in Washington; Morrow County, Umatilla County, Oregon. It took effect at Oct 17, 2017, 12:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 2:47 PM PDT (21:47 UTC)
In effect from
Oct 17, 2017, 12:00 PM PDT
Expired
Oct 17, 2017, 6:39 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 74 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS76 KPDT 162147
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
247 PM PDT Mon Oct 16 2017

...VERY WINDY ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON ON
TUESDAY...

.A cold front sweeping across northern Washington on Tuesday
afternoon and evening will cause winds to increase throughout 
eastern Washington...including the Kittitas Valley, the Yakima 
Valley, and the Lower Columbia Basin.

WAZ027-028-171100-
/O.NEW.KPDT.WI.Y.0022.171017T1900Z-171018T0300Z/
Yakima Valley-Lower Columbia Basin of Washington-
including the cities of Naches, Sunnyside, Toppenish, Yakima, 
Connell, Prosser, and Tri-Cities
247 PM PDT Mon Oct 16 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT TUESDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from noon to 8 PM PDT Tuesday.

* WINDS...Southwest 20 to 35 mph with gusts around 45 mph.

* TIMING...The strongest winds will occur between 1 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects.
  Blowing dust is likely near recently plowed fields. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ026-171100-
/O.NEW.KPDT.WI.Y.0022.171017T2100Z-171018T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
247 PM PDT Mon Oct 16 2017

...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 2 PM to 8 PM PDT Tuesday.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph, mainly 
  over the northern portion of the Kittitas Valley.

* TIMING...The strongest winds will occur between 3 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
823 
WWUS76 KPDT 171036
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
336 AM PDT Tue Oct 17 2017

...VERY WINDY ACROSS NORTHEAST OREGON AND SOUTH CENTRAL 
WASHINGTON THIS AFTERNOON...

.A cold front sweeping across the area this afternoon will cause
winds to increase throughout northeast Oregon and much of eastern
Washington...including the Kittitas Valley, the Yakima Valley,
Foothills of the Northern Blue Mountains and the Lower Columbia 
Basin. Strong and gusty winds will also likely cause areas of 
blowing dust to develop...especially in the Lower Columbia Basin 
and surrounding Foothills. Winds will quickly diminish around or 
just after sunset in most locations.

ORZ044-507-WAZ029-172200-
/O.EXA.KPDT.WI.Y.0022.171017T1900Z-171018T0300Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Dayton, Waitsburg, and Walla Walla
336 AM PDT Tue Oct 17 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from noon today to 8 PM PDT this
evening.

* WINDS...Southwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...The strongest winds will occur between 1 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects.
  Blowing dust is likely near recently plowed fields. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ027-028-172200-
/O.CON.KPDT.WI.Y.0022.171017T1900Z-171018T0300Z/
Yakima Valley-Lower Columbia Basin of Washington-
including the cities of Naches, Sunnyside, Toppenish, Yakima, 
Connell, Prosser, and Tri-Cities
336 AM PDT Tue Oct 17 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING...

* WINDS...Southwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...The strongest winds will occur between 1 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects.
  Blowing dust is likely near recently plowed fields. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ026-172200-
/O.CON.KPDT.WI.Y.0022.171017T2100Z-171018T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
336 AM PDT Tue Oct 17 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...The strongest winds will occur between 3 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down. A few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
959 
WWUS76 KPDT 171836
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1136 AM PDT Tue Oct 17 2017

...VERY WINDY ACROSS NORTHEAST OREGON AND SOUTH CENTRAL
WASHINGTON THIS AFTERNOON...

.A cold front sweeping across the area this afternoon will cause
winds to increase throughout northeast Oregon and eastern 
Washington...including the Kittitas Valley, the Yakima Valley, the
Simcoe Highlands, Foothills of the Northern Blue Mountains and 
the Lower Columbia Basin. Strong and gusty winds will also likely 
cause areas of blowing dust to develop...especially in the Lower 
Columbia Basin and surrounding Foothills. Winds will quickly 
diminish around or just after sunset in most locations.

WAZ521-180300-
/O.EXA.KPDT.WI.Y.0022.171017T1900Z-171018T0300Z/
Simcoe Highlands-
including the cities of Goldendale and Bickleton
1136 AM PDT Tue Oct 17 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 8 PM PDT this evening.

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph. The 
  strongest winds will occur near Bickleton.

* TIMING...Bickleton has already observed strong winds. Winds will
  increase in other areas of the Simcoe Highlands this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Blowing dust is likely near recently plowed fields. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ044-507-WAZ027>029-180300-
/O.CON.KPDT.WI.Y.0022.171017T1900Z-171018T0300Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Naches, Sunnyside, Toppenish, Yakima, Connell, 
Prosser, Tri-Cities, Dayton, Waitsburg, and Walla Walla
1136 AM PDT Tue Oct 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Southwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...The strongest winds will occur between 1 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Blowing dust is likely near recently plowed fields. Tree limbs 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ026-180300-
/O.CON.KPDT.WI.Y.0022.171017T2100Z-171018T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
1136 AM PDT Tue Oct 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...West 25 to 35 mph with gusts up to 50 mph. Strongest
  winds will occur on the north side of the Kittitas Valley.

* TIMING...The strongest winds will occur between 3 PM and 7 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. A few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
607 
WWUS76 KPDT 180139
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
639 PM PDT Tue Oct 17 2017

ORZ044-507-WAZ026>029-521-180245-
/O.CAN.KPDT.WI.Y.0022.000000T0000Z-171018T0300Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Kittitas Valley-Yakima Valley-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
639 PM PDT Tue Oct 17 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds have diminished this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:45 PM PDT, 2 minutes earlier.

Area forecast discussion, Oct 16, 2:45 PM PDT, 2 minutes before
Area Forecast Discussion...Corrected
National Weather Service Pendleton OR
245 PM PDT Mon Oct 16 2017

Corrected Short and Long Term Discussions

.SHORT TERM...Tonight through Wednesday night...The flat upper level
ridge over the Pacific Northwest will flatten further tonight as a
disturbance moves towards the region for the Gulf of Alaska. This
disturbance will swing across British Columbia and Washington
Tuesday. As such, will see mainly fair and dry conditions over much
of the area tonight. Will see clouds increase overnight over south-
central Washington. Also should see some light precip begin to move
into the Washington Cascade east slopes, mainly after midnight. The
system Tuesday will push a cold front across the area. The main
impact with this frontal passage will be increasing winds across the
area, especially the Columbia Basin. Winds in the Basin and adjacent
valleys will generally run 20 to 30 mph. Could see winds locally of
30 to 35 mph with gusts around 45 mph in the Yakima valley and the
Lower Basin in Washington, as well as the Kittitas valley. Thus will
issue wind advisories for these areas. Winds in the Columbia Basin
could cause some patchy blowing dust Tuesday afternoon and early
Tuesday evening. The bulk of the precip with this system will occur
along the Washington Cascade east slopes. The Blue Mountains could
see decent chances of precip Tuesday evening. A warm front will
bring precip to portions of the area, especially the Washington
Cascade east slopes, Wednesday. The precip will persist over the
Washington Cascade east slopes Wednesday night, but will largely end
elsewhere. Low temps will generally be below seasonal again tonight.
Otherwise temps will be above seasonal Tuesday through Wednesday
night. Snow levels will run 5500 feet or higher through the period.
90

.LONG TERM...Thursday through Monday...Longwave upper trough
approaches the coast Thursday and pushes a cold front into CWA
Thursday afternoon bringing rain through Thursday night. Friday will
be windy and rainy while the cold front sweeps through the region
and moves into Idaho by daybreak Friday morning. The upper trough
moves across the forecast area during the day on Friday resulting in
unsettled conditions over the eastern Oregon mountains during the
day on Friday. Friday night the region will be between weather
systems with rain shadowing at lower elevations due to a ridge  of
high pressure building over the pacific Northwest ahead of a wet
warm front that moves into central and north central Oregon Saturday
morning. The warm front and attendant rain spreads over the rest of
the forecast area Saturday afternoon. Rain totals on Saturday will
be around 0.25-0.35 inches at lower elevations and near 0.50 inch of
rain in the mountains. Snow levels lower to 4500 feet in the Blue
Mountains on Friday. The warm front at associated rain/mountain snow
remains over the forecast area Saturday night and Sunday for
additional precipitation.  Polan

&&

.AVIATION...18Z TAFs...Clear skies today through tonight with some
cirrus at times after daybreak Tuesday. Winds 5-10kt.  Polan

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  68  44  68 /   0  10  20  20
ALW  46  69  50  68 /   0  20  30  30
PSC  36  70  41  67 /   0  10  10  20
YKM  34  69  38  63 /   0  20  10  20
HRI  36  71  42  69 /   0  10  10  20
ELN  35  65  37  59 /   0  20  10  30
RDM  34  72  38  72 /   0   0  10  10
LGD  35  70  44  69 /   0  10  20  20
GCD  36  70  40  70 /   0   0  10  10
DLS  41  67  46  68 /   0  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Wind Advisory from noon to 8 PM PDT Tuesday for WAZ027-028.

     Wind Advisory from 2 PM to 8 PM PDT Tuesday for WAZ026.

&&

90/99/99

Nearby

Wind Advisories in Washington, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.